Expansion of orbits of some dynamical systems over finite fields

Jaime Gutierrez, Igor E. Shparlinski

Research output: Contribution to journalArticlepeer-review

12 Citations (Scopus)
27 Downloads (Pure)


Given a finite field Fp={0,p-1} of p elements, where p is a prime, we consider the distribution of elements in the orbits of a transformation 〈→φ(〈) associated with a rational function φ ε Fp(X). We use bounds of exponential sums to show that if N≥p1/2+ for some fixed then no N distinct consecutive elements of such an orbit are contained in any short interval, improving the trivial lower bound N on the length of such intervals. In the case of linear fractional functions φ (X)=(aX+b)(cX+d)εFp(X), with ad≠ and c≠0 we use a different approach, based on some results of additive combinatorics due to Bourgain, that gives a nontrivial lower bound for essentially any admissible value of N.

Original languageEnglish
Pages (from-to)232-239
Number of pages8
JournalBulletin of the Australian Mathematical Society
Issue number2
Publication statusPublished - Oct 2010


Dive into the research topics of 'Expansion of orbits of some dynamical systems over finite fields'. Together they form a unique fingerprint.

Cite this